Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2004, 4:21 PM CDT for Jefferson County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 4:21 PM CDT (21:21 UTC)
- Expired
- May 29, 2004, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2060 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 292121 SVRTOP KSC087-292145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 445 PM CDT * AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF WINCHESTER...OR ABOUT 18 MILES SOUTHWEST OF ATCHISON...MOVING NORTH AT 35 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3932 9546 3929 9521 3941 9517 3941 9543 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:41 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 29, 1:41 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR WIND ADVISORY NATIONAL WEATHER SERVICE TOPEKA KS 141 PM CDT SAT MAY 29 2004 .DISCUSSION... WATER VAPOR SATELLITE IMAGERY SHOWS NEG TILT UPPER TROUGH EXTENDING FROM WESTERN MT SOUTHEAST TO NORTHEAST NM. THE 17Z SURFACE ANALYSIS SHOWED A SURFACE LOW DEVELOPING NORTHEAST OF HILL CITY...KS WITH COLD FRONT EXTENDING NORTH THROUGH WESTERN NE AND A DRYLINE SOUTH INTO THE EASTERN TEXAS PNHDL. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT LIFTING THE 5H TROUGH NORTHEAST ACROSS THE WESTERN HIGH PLAINS THIS EVENING. INCREASING SYNOPTIC SCALE ASCENT AHEAD OF THE 5H WAVE...ALONG WITH SURFACE CONVERGENCE ALONG THE DRYLINE AND COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP AROUND OR JUST AFTER 21Z ACROSS NORTH-CENTRAL KS AND SOUTH-CENTRAL NE. GIVEN AN ENVIRONMENT OF EXTREME INSTABILITY AND VERTICAL WINDHSEAR WITHIN THE WARM SECTOR...ANY THUNDERSTORMS THAT DO DEVELOP WILL QUICKLY BECOME SUPERCELLS PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. ON THE NORTH SIDE OF THE SURFACE DRYLINE BULGE...LOW-LEVEL WINDS ARE FORECASTED TO BACK DURING THE LATE AFTERNOON AND EVENING. THE INTENSE VERTICAL WINDSHEAR MAY LEAD TO THE DEVELOPMENT OF STRONG AND LONG TRACK TORNADOES...ESPECIALLY ACROSS THE NORTHERN COUNTIES OF THE FA LATE THIS AFTERNOON AND TONIGHT. AFTER 00Z DISCRETE SUPERCELLS WILL DEVELOP DOWN THE DRYLINE. THESE SUPERCELLS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. SOUTHERLY WINDS WILL REMAIN STRONG AHEAD OF THE DRYLINE AND COLD FRONT. EXPECT SOUTHERLY WINDS TO RANGE FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH THE EVENING HOURS. EVENTUALLY THE DISCRETE SUPERCELLS WILL EVOLVE INTO A SQUALL LINE AND MOVE ACROSS THE EASTERN COUNTIES OF THE FA AROUND MIDNIGHT. THE VERTICAL WINDSHEAR PROFILES WILL CONTINUE THE THREAT FOR BOW ECHOS AND WITH MESOCYCLONES POSSIBLE NORTH OF THE OUTFLOW BOWS. THE NORTHEAST COUNTIES OF THE FA MAY GET SOME HEAVY RAINFALL THIS EVENING AND TONIGHT. THE RUC AND MESO ETA SHOWS THE GREATEST QPF NORTH IN EASTERN NE AND IA. I WILL HOLD OFF ON A FLASH FLOOD WATCH FOR JUST 3 COUNTIES IN MY NORTHEAST FA...SINCE MESOSCALE PROCESSES WILL GO ALONG WAY INTO DETERMINING ANY FLOODING THREATS. AFTER SUNRISE ON SUNDAY THE COLD FRONT WILL MOVE EAST OF THE FA. I KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN COUNTIES DUE TO THE COLD CORE 5H TROUGH PASSING OVER HEAD. THERE MAY BE ENOUGH RESIDUAL MOISTURE AND INSTABILITY WITH THE COLD POOL ALOFT FOR ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP. IN THE EXTENDED FORECAST THE 5H TROUGH WILL BECOME A CLOSED LOW OVER THE GREAT LAKE STATES KEEPING KANSAS IN NORTHWEST FLOW ALOFT. A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE PLAINS THROUGH MIDWEEK PROVIDING COOL AND DRY CONDITIONS THROUGH MID WEEK. A 5H RIDGE OVER THE WESTERN CONUS WILL EXPAND EAST TOWARDS THE SOUTHERN PLAINS. ANOTHER 5H TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST BY THE END OF THE WEEK. ATTM IT LOOKS LIKE IT WILL TRACK WELL TO OUR NORTH BUT MAY PROVIDE US A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES... KSZ008>012-020>024-034>038-054- WIND ADVISORY ALONG AND NORTHWEST OF A EMPORIA TO HIAWATHA LINE FOR THIS AFTERNOON. &&
Hazardous weather outlook, May 29, 11:48 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1148 AM CDT SAT MAY 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-301000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1148 AM CDT SAT MAY 29 2004 ...WIDESPREAD SEVERE WEATHER IS LIKELY THIS AFTERNOON INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON WITH AN INCREASING LIKELIHOOD DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THE STORM PREDICTION CENTER HAS INCLUDED NORTH CENTRAL AND MUCH OF NORTHEAST AND EAST CENTRAL KANSAS IN A HIGH RISK AREA FOR SEVERE THUNDERSTORMS. HAIL TWO INCHES IN DIAMETER OR GREATER...WIND GUSTS OVER 70 MPH AND TORNADOES ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. THOSE USING THE AREA RECREATIONAL LAKES AND ATTENDING OUTSIDE ACTIVITIES WILL NEED TO MONITOR WEATHER RADIO OR LOCAL BROADCASTS FOR THE LATEST DEVELOPMENTS. HAVE A PLAN FOR SEEKING SHELTER, KEEPING IN MIND THE POTENTIAL FOR RAPID DEVELOPMENT. THUNDERSTORMS COULD START OVER NORTH CENTRAL SECTIONS DURING THE EARLY TO MID AFTERNOON HOURS. ACTIVITY SHOULD SPREAD TO NORTHEAST AND EAST CENTRAL KANSAS LATE THIS AFTERNOON INTO THE EARLY OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE AREA SUNDAY...WEDNESDAY...AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 29, 3:04 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 304 PM CDT SAT MAY 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-300300- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 304 PM CDT SAT MAY 29 2004 ...TORNADO WATCH NUMBER 323 REMAINS IN EFFECT... THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE TORNADO WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:37 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 38 min |
| May 29, 5:20 PM CDT | Tornado Warning | TOP | Cloud | 55 min |
| May 29, 5:56 PM CDT | Tornado Warning | TOP | Republic | 64 min |
| May 29, 6:13 PM CDT | Tornado Warning | TOP | Cloud, Republic | 17 min |
| May 29, 6:47 PM CDT | Tornado Warning | TOP | Republic | 58 min |
| May 29, 6:57 PM CDT | Flash Flood Warning | TOP | Republic | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.